Alert archive / Texas / Tornado Warnings in 2012

Tornado Warning 57, NWS Corpus Christi, TX

September 29, 2012Calhoun County, Texas

NWS Corpus Christi, TX issued this tornado warning at Sep 29, 2012, 4:52 PM CDT for Calhoun County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2012, 4:52 PM CDT (21:52 UTC)
Expired
Sep 29, 2012, 5:30 PM CDT
In force
38 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County Calhoun County, TX

The radar

The Corpus Christi radar (KCRP), 113 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WFUS54 KCRP 292152
TORCRP
TXC057-292230-
/O.NEW.KCRP.TO.W.0057.120929T2152Z-120929T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
452 PM CDT SAT SEP 29 2012

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CALHOUN COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 530 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
  SOUTHWEST OF MATAGORDA ISLAND STATE PARK...OR 12 MILES SOUTHEAST OF
  SEADRIFT...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MATAGORDA ISLAND STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2834 9639 2821 9664 2821 9665 2824 9667
      2830 9662 2835 9645 2835 9644 2835 9647
      2837 9648 2844 9640 2838 9638
TIME...MOT...LOC 2152Z 237DEG 13KT 2827 9661

$$

TMT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this tornado warning went out at Sep 29, 2:54 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 29, 2:54 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
254 PM CDT SAT SEP 29 2012

.SHORT-TERM (TONIGHT THROUGH SUNDAY)...ADDITIONAL SHRA/TSRA'S ARE
DVLPG THIS AFTERNOON AHD OF A FRONTAL BDRY AND ASSOCIATED UPPER
TROF. THE CONVECTION IS CURRENTLY DRAPED ACROSS THE NRN
CWA...HOWEVER A FEW WEAK ECHOES ARE BEGINNING TO POP UP IN MEX AND ALONG
THE BDRY ITSELF. AM EXPECTING MAINLY SCT CONVECTION ACROSS THE
WESTERN CWA FOR THE AFTERNOON DUE TO DRIER MID/UPPER LEVELS MOVG
INTO THE AREA FROM THE W AND NW. THUS WENT WITH ONLY A 30 POP OUT
WEST. KEPT LIKELY POPS ACROSS THE E WHERE DEEPER MOISTURE STILL
RESIDES AND THE AIRMASS STILL HAS TIME TO DESTABILIZE THIS
AFTERNOON. WILL CONTINUE WITH THE FLASH FLOOD WATCH ACROSS THE
NORTHERN CWA THROUGH THE EVENING...BUT DEBATED WHETHER OR NOT TO
CANCEL IT FOR WEBB COUNTY WHERE LESS ACTIVITY IS EXPECTED.
DECIDED FOR NOW TO KEEP WEBB AS WELL GIVEN THE 4-5IN AMOUNTS THAT
FELL OVERNIGHT AND ANY ADDITIONAL RAIN COULD POTENTIALLY LEAD TO
FLASH FLOODING. PORTIONS OF THE FFA ACROSS THE WEST WILL LIKELY BE
CANCELED EARLY AS THE PRECIP EXITS THE AREA. TONIGHT RAIN CHCS
DECREASE FROM W TO E AS THE UPPER TROF EXITS TO THE E AND THE BDRY
PUSHES OFFSHORE BY EARLY SUNDAY MORNING. MILD COLD AIR ADVECTION
WILL LEAD TO HIGHS GENERALLY IN THE MID 80S ON SUNDAY. MODELS ARE
HINTING AT PCLDY/MCLDY SKIES RATHER THAN MOSTLY CLEAR WITH
RESIDUAL MOISTURE AROUND 850MB.

&&

.MARINE...A WEAK TO MODERATE S TO SW FLOW IS EXPECTED TO
STRENGTHEN THIS EVENING AND OVERNIGHT BECOMING A STRONG OFFSHORE
FLOW BY EARLY SUNDAY MORNING AS A COLD FRONT MOVES ACROSS THE
MIDDLE TEXAS COASTAL WATERS. ADVISORY CONDITIONS ARE EXPECTED FOR
THE OFFSHORE WATERS WHERE WINDS WILL BE STRONGEST. SCATTERED TO
NUMEROUS SHRA'S AND TSRA'S CAN BE EXPECTED OVERNIGHT THEN ENDING
FROM W TO E THROUGH SUNDAY MORNING.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...OVERALL LOOKS
QUIET...WITH MAIN FORECAST CHALLENGE IS WHETHER FRONT WILL COME DOWN
THE END OF NEXT WEEK OR STAY TO THE NORTH. UPPER RIDGE/STRONG N-S
FLOW IS PRESENT SUNDAY NIGHT THROUGH TUESDAY THEN WEAKENS. PWATS
AROUND THE RIO GRANDE APPROACH 1.25 INCHES LATE MONDAY AS WEAK
JET/SOME ENERGY ALOFT MOVES TOWARD AREA. THINK OVERALL THAT RAIN
CHANCES ARE TOO LOW...ALTHOUGH SOME OF THE MODELS ARE HINTING AT
SOME QPF OUT THERE. FOR NOW WILL JUST GO WITH 10 POPS NEAR THE RIO
GRANDE/WESTERN AREAS AND 5 POPS OVER THE EAST. PWAT VALUES DROP
TUESDAY AND STAY AOB 1 INCH THURSDAY AND FRIDAY. ANOTHER TROUGH
MOVES ACROSS THE PLAINS STATES THURSDAY AND FRIDAY...BUT FLOW AT
THIS TIME LOOKS LIKE ENERGY WILL BE WELL NORTH. ALSO...DIP IN TROUGH
DOES NOT LOOK STRONG ENOUGH AT THIS TIME TO BRING A FRONT DOWN LIKE
MODELS WERE HINTING IN EARLIER FORECASTS (ECMWF HAS BACK OFF SOME
NOW TOO FOR SATURDAY...MAYBE BY EARLY SUNDAY MORNING). AS A
RESULT...WILL KEEP ONSHORE FLOW GOING THROUGH SATURDAY AND WARM
TEMPERATURES UP A BIT FOR NEXT WEEKEND (AT LEAST THROUGH SATURDAY
AFTERNOON). WITH FRONTAL UNCERTAINTY...NO RAIN IN THE FORECAST YET.
ALSO...BASED ON NEW GUIDANCE...WARMED MINIMUM TEMPERATURES UP A BIT
MAINLY TOWARD THE END OF THE WEEK. OTHERWISE...MAINLY SUBTLE CHANGES
TO PREVIOUS MAX/MIN TEMPERATURE FORECASTS AND MOST OTHER PARAMETERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    71  85  64  88  62  /  40  10  10  10  10
VICTORIA          67  83  60  86  58  /  60  10   0  10  10
LAREDO            72  88  68  88  67  /  10  10   0  10  10
ALICE             68  87  63  88  62  /  30  10  10  10  10
ROCKPORT          74  84  65  87  64  /  60  10  10  10  10
COTULLA           67  84  63  86  62  /  10  10   0  10  10
KINGSVILLE        70  86  64  88  63  /  40  10  10  10  10
NAVY CORPUS       74  84  68  86  66  /  50  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
     ARANSAS...BEE...CALHOUN...GOLIAD...LA SALLE...LIVE OAK...
     MCMULLEN...REFUGIO...VICTORIA...WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60
     NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     FROM 20 TO 60 NM.

&&

TE/81...SHORT TERM
GW/86...LONG TERM
Hazardous weather outlook, Sep 29, 5:35 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
535 AM CDT SAT SEP 29 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-301045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
535 AM CDT SAT SEP 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TODAY ACROSS THE RIO GRANDE
PLAINS...VICTORIA CROSSROADS...AND NORTHERN COASTAL BEND. MODERATE
TO HEAVY RAINS WILL BE POSSIBLE TODAY ACROSS THE WATCH AREA.
ADDITIONAL AREAS OF MODERATE RAIN MAY OCCUR TODAY ACROSS THE
REMAINDER OF SOUTH TEXAS.

A MODERATE RISK OF RIP CURRENTS IS IN EFFECT TODAY ALONG GULF
FACING BEACHES.

SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP TONIGHT ACROSS THE
NEAR AND OFFSHORE GULF WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RH/TB

In the hours before

Special weather statement, Sep 29, 2:58 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
258 PM CDT SAT SEP 29 2012

TXZ231-232-292100-
BEE-LIVE OAK-
258 PM CDT SAT SEP 29 2012

...A STRONG THUNDERSTORM WAS AFFECTING BEE AND LIVE OAK COUNTIES...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF OAKVILLE...OR 7 MILES
NORTHEAST OF GEORGE WEST...MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

TE
Special weather statement, Sep 29, 4:25 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
425 PM CDT SAT SEP 29 2012

TXZ244-245-292200-
ARANSAS-SAN PATRICIO-
425 PM CDT SAT SEP 29 2012

...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS...NUECES AND SAN
PATRICIO COUNTIES...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INGLESIDE...OR 8 MILES WEST OF PORT
ARANSAS...MOVING EAST AT 10 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. A FUNNEL CLOUD
COULD ALSO DEVELOP WITH THIS STORM.

TMT

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:43 PM CDTSevere Thunderstorm WarningCRPWebb62 min
Sep 28, 9:54 PM CDTAreal Flood AdvisoryCRPWebb111 min
Sep 28, 10:39 PM CDTFlash Flood WarningCRPWebb3 hr
Sep 28, 11:34 PM CDTSevere Thunderstorm WarningCRPWebb56 min
Sep 29, 12:26 AM CDTSevere Thunderstorm WarningCRPLa Salle, Webb49 min
Sep 29, 1:12 AM CDTAreal Flood AdvisoryCRPLa Salle, Webb48 min
Sep 29, 1:22 AM CDTSevere Thunderstorm WarningCRPLa Salle, Live Oak, McMullen53 min
Sep 29, 1:29 AM CDTFlash Flood WarningCRPWebb91 min
Sep 29, 2:04 AM CDTRiver Flood WarningCRPWebb67 hr
Sep 29, 2:05 AM CDTAreal Flood AdvisoryCRPDuval, La Salle, Live Oak, McMullen, Webb55 min
Sep 29, 2:09 AM CDTSevere Thunderstorm WarningCRPBee, Live Oak, McMullen51 min
Sep 29, 2:36 AM CDTFlash Flood WarningCRPLive Oak, McMullen96 min
Sep 29, 2:56 AM CDTAreal Flood AdvisoryCRPBee, Duval, Jim Wells, Live Oak, McMullen, Webb64 min
Sep 29, 3:26 AM CDTAreal Flood AdvisoryCRPBee, Goliad, Live Oak64 min
Sep 29, 4:06 AM CDTSpecial Marine WarningCRP84 min
Sep 29, 5:17 AM CDTAreal Flood WarningCRPGoliad, Victoria117 min
Sep 29, 5:27 AM CDTSpecial Marine WarningCRP93 min
Sep 29, 6:59 AM CDTSpecial Marine WarningCRP61 min
Sep 29, 2:43 PM CDTAreal Flood AdvisoryCRPLive Oak62 min
Sep 29, 3:11 PM CDTSmall Craft AdvisoryCRP40 hr
Sep 29, 3:50 PM CDTSpecial Marine WarningCRP25 min
Sep 29, 4:06 PM CDTTornado WarningCRPCalhoun54 min
Sep 29, 4:09 PM CDTSpecial Marine WarningCRP51 min
Sep 29, 5:02 PM CDTSpecial Marine WarningCRP43 min
Sep 29, 5:08 PM CDTSpecial Marine WarningCRP37 min
Sep 29, 5:11 PM CDTTornado WarningCRPCalhoun34 min
Sep 29, 5:38 PM CDTAreal Flood AdvisoryCRPCalhoun52 min
Sep 29, 5:45 PM CDTSpecial Marine WarningCRP30 min
Sep 29, 5:51 PM CDTTornado WarningCRPCalhoun54 min
Sep 29, 6:32 PM CDTAreal Flood AdvisoryCRPCalhoun58 min
Sep 29, 6:46 PM CDTTornado WarningCRPCalhoun14 min

Nearby

Tornado Warnings in Texas, 2012Every tornado warning in 2012Tornadoes in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.